Alert archive / California / Wind Advisories in 2018

Wind Advisory 24, NWS Medford, OR

July 3, 2018Siskiyou County, California

NWS Medford, OR issued this wind advisory at Jul 3, 2018, 2:14 PM PDT for Siskiyou County, California. It took effect at Jul 4, 2018, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2018, 2:14 PM PDT (21:14 UTC)
In effect from
Jul 4, 2018, 11:00 AM PDT
Expired
Jul 4, 2018, 11:00 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WWUS76 KMFR 032114
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
214 PM PDT Tue Jul 3 2018


CAZ081-040915-
/O.NEW.KMFR.WI.Y.0024.180704T1800Z-180705T0600Z/
Central Siskiyou County-
Including the city of Weed
214 PM PDT Tue Jul 3 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 11 PM PDT Wednesday. 

* Winds...South 25 to 35 mph with gusts to 45 mph. 

* Timing...Late Wednesday morning through Wednesday evening. The
  strongest winds are expected Wednesday afternoon into Wednesday
  evening. 

* Locations include...Interstate 5 south of Grenada and Weed. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Petrucelli
2 follow-up statements
179 
WWUS76 KMFR 040849
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
149 AM PDT Wed Jul 4 2018

CAZ081-042300-
/O.CON.KMFR.WI.Y.0024.180704T1800Z-180705T0600Z/
Central Siskiyou County-
Including the city of Weed
149 AM PDT Wed Jul 4 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...Late this morning through this evening. The strongest
  winds are expected this afternoon into this evening. 

* Locations include...Interstate 5 south of Grenada and Weed.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
374 
WWUS76 KMFR 042100
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
200 PM PDT Wed Jul 4 2018


CAZ081-051200-
/O.NEW.KMFR.WI.Y.0025.180705T1900Z-180706T0600Z/
/O.CON.KMFR.WI.Y.0024.000000T0000Z-180705T0600Z/
Central Siskiyou County-
Including the city of Weed
200 PM PDT Wed Jul 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 11 PM PDT THURSDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from noon to 11 PM PDT Thursday. 

* Winds...South 25 to 35 mph with gusts to 45 mph.

* Timing...Through this evening and again Thursday afternoon and
  evening. The strongest winds are expected in the late afternoon
  and evening today and Thursday. 

* Locations include...Interstate 5 south of Grenada and Weed.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. Loose objects may be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Jul 3, 8:51 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 8:51 AM PDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Medford OR
851 AM PDT Tue Jul 3 2018

.DISCUSSION...The latest visible image shows clear skies over the
entire area. The exception is for some marine stratus over the
outer waters. Even then its expected to gradually move further
away and it should clear out by this afternoon. The forecast is on
track for today, so no changes are needed.

The main concern will be tomorrow and moreso Thursday in terms of
gusty winds in the Shasta Valley and eastside along with low
relative humidities. The combination of these two could result in
critical fire weather conditions. Details on this can be found in
the fire weather discussion below.

The upper trough will start to move inland over northwest
Washington late Friday afternoon. It still is not looking
favorable for thunderstorms east of the Cascades, simply because
it's not going to be unstable enough. The current forecast has a
slight chance of showers, but after a quick look at the model
soundings, there is a dry layer below 700mb, so there's a good
chance any precipitation may not reach the ground. We'll look at
this in more detail today. -Petrucelli

&&

.AVIATION...For the 03/12Z TAFs...VFR will prevail across the area
today.  Gusty north winds are expected again today along the coast
with gusts to 30 kts, especially in the afternoon and evening. For
inland areas will not be as gusty as yesterday but, expect to see
some gusty north winds in the Douglas and Joesphine county areas as
well as over the coastal mountains. Late this evening and tonight,
winds will turn onshore and MVFR/IFR ceilings are expected along the
coast and at KOTH. -CC

&&

.MARINE...Updated 800 AM PDT Tuesday 03 July 2018...High pressure
offshore and a thermal trough at the coast will maintain north gales
and very steep hazardous seas south of Gold Beach through this
evening. The thermal trough will push inland today, allowing winds
to diminish from north to south tonight into Wednesday morning.
Mostly light south winds and relatively calm seas are expected
Thursday into Friday, as offshore low pressure tracks northwest of
the waters. Northerly winds will return this weekend. -BPN/CC

&&

FIRE WEATHER...Updated 500 AM PDT Tuesday, 3 July 2018...The
primary fire weather concerns this week will be continued low
afternoon RH with the addition of gusty winds Wednesday and Thursday
afternoon. A secondary concern will be moderate RH recoveries mainly
on the upper slope and ridges outside of Coos and Douglas counties.

Specifically, winds will be a concern at the Lobster Creek again
this afternoon into this evening. The reason for this is due to the
north to south orientation of Lobster Creek allowing winds to funnel
in, but north winds may not be as strong compared to Monday.

Southerly winds Wednesday through Friday are likely to be moderate
to locally strong and gusty, with a possibility of red flag weather
conditions for wind and RH being met from about the Shasta Valley
eastward. Wind gusts in the 25 to 35 mph range will be possible from
about the Shasta Valley eastward Wednesday and Thursday afternoons
and evenings, possibly lingering into Friday.

The latest guidance continues to show little instability east of the
Cascades Friday afternoon and evening. Models however show there
will be enough moisture for a broken sky east of the Cascades and a
few isolated showers cannot be ruled out east of the Cascades, but
no thunderstorms.

Confidence is strong for a period of hotter temperatures next week
with continued dry conditions. The operational models and the GFS
ensemble members all show a ridge shifting westward into our
forecast area. -FB

&&

.PREV DISCUSSION... /Issued 506 AM PDT Tue Jul 3 2018/

DISCUSSION...As the upper level trough lifts to the northeast,
our forecast area will come under westerly flow today then ridging
Wednesday and Thursday. This will lead to quick warming for inland
area today with more warming Wednesday and Thursday. Valleys to
the west of the Cascades could see high temperatures climbing into
the upper 80s with lower to mid 90s likely on July 4th.

Farther offshore, the low pressure is still on track to drop
inside 140W. As this happens, the area will transition from northwest
flow aloft, to moderate south to southwest flow. This will lead
to gusty southerly winds in the afternoons and evenings beginning
on Independence Day and continuing through Friday, especially east
of the Cascades and in northern California. With this pattern
change, expect cooler conditions to return to the coast,
especially south of Cape Blanco late tonight into Wednesday,
along with the return of the marine layer to that area.

For the Independence Day forecast, the low will be far enough
offshore, and moisture will be lacking for there to be any shower
or thunderstorm concerns. However, we expect Independence Day to
be breezy over most of the western valleys, and downright windy in
the Shasta Valley and other valleys east of the Cascades. Expect
similar conditions on Thursday with gusty afternoon/evening winds
and temperatures very similar to those on Wednesday.

On Friday, models are consistent at trying to move the low to the
north and east with the GFS showing it as an open trough. The GFS
also shows a reasonable amount of mid level moisture from the
700-500mb layer up from the the SF Bay area into NE California,
Lakeview and Burns OR. This bears watching as the GFS also shows a
series of short wave moving across the area. However forecast
atmospheric sounding shows this 700-500 layer to be quite stable.
We tried forced lifting in this layer and the result still shows
little convection potential. There is also one wild card in
Tropical Storm Fabio that could send more moisture up. The
forecast for Friday appears reasonable but bear in mind that the
forecast for Friday could change with the later package if models
start to show more instability.

Confidence is moderate that we will see a few degrees cooling
Friday and Saturday as the trough moves inland over WA and
northern OR. We will likely see a return to hot weather early next
week and the Four Corner high pressure builds. -FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Wednesday for PZZ356-376.
     Gale Warning until 11 PM PDT this evening for PZZ356-376.
     Small Craft Advisory until 5 AM PDT Wednesday for PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:29 PM PDTFire Weather WatchMFRModoc, Siskiyou26 hr
Jul 3, 12:29 PM PDTRed Flag WarningMFRSiskiyou32 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.